Mr. A. was a 50-year-old man with bipolar disorder since age 18 who had been on lithium for more than 10 years with good prophylactic effect. At the time he was first evaluated by me, he was on lithium 1200 mg/ day and aspirin 81 mg/ day. Serum lithium levels were 0.99 and 0.71 mEq/ L a few months apart. Urinalysis was normal and serum creatinine was 1.2 mg/ dL.
Though doing well from a psychiatric viewpoint, the patient complained of a marked increase in frequency and amount of urination, continuously for the last several years. He reported that he would wake up three or four times a night to urinate, and the amount of urine he passed was substantial each time. This was not only irritating but also interfered with his rest and led to fatigue at work the next day.
Let’s outline a systematic approach to managing this problem based on a classic paper by Martin (1993).
Step 1. Change lithium to a single dose at bedtime. This gives time for the nephrons to recover before the next dose of lithium.
Step 2. Reduce the dose of lithium if possible
Step 3. Add potassium chloride 20 mEq per day (either by increasing foods rich in potassium or by giving a packet/tablet of potassium chloride)
Step 4. Add amiloride 10 mg/day. Amiloride is a potassium-sparing diuretic that is less likely to increase lithium levels that thiazide diuretics. However, we should be cautious. Increase to 10 mg twice daily if the 10 mg/day does not work.
Wouldn’t adding a diuretic make polyuria worse? Lithium causes polyuria by blocking the effect of ADH in the distal and collecting tubule. Amiloride hinders the entrance of lithium into the tubule epithelium thus allowing ADH to exert its effect. Clinical response to amiloride usually occurs within one to two weeks. Amiloride is probably the medication of choice as it does not produce hypokalemia or profound volume depletion. However, it may cause serum levels of lithium to rise, though less than with the addition of hydrochlorothiazide.
Step 5. If that does not work, stop the amiloride and cautiously add hydrochlorothiazide 25 mg/day. Keep in mind that hydrochlorothiazide will increase the lithium level. So, strongly consider reducing the dose of the lithium at the same time that hydrochlorothiazide is added.
If needed increase hydrochlorothiazide to 25 mg twice daily.
Unlike amiloride, hydrochlorothiazide works by directly antagonizing ADH. Hydrochlorothiazide should be used with caution, as it can cause hypokalemia. Also, since it increases resorption of sodium and lithium in the proximal tubule, hydrochlorothiazide can lead to higher serum lithium levels. Thus, during concomitant use of hydrochlorothiazide with lithium, the patient must be monitored closely for toxicity and dehydration, and lithium levels should be drawn frequently when the diuretic is first added.
Step 6: If neither amiloride nor hydrochlorothiazide worked adequately, we can try them both together.
Step 7: Use indomethacin 50 mg three times a day. Indomethacin is an inhibitor of the prostaglandin system that may be involved in the development of lithium-induced diabetes insipidus. Caution is needed because it may increase lithium levels. The role of indomethacin in the algorithm is for patients who are resistant to the other treatments or who require a rapid reduction in polyuria for some reason.
Allen HM, Jackson RL, Winchester MD, Deck LV, Allon M. Indomethacin in the treatment of lithium-induced nephrogenic diabetes insipidus. Arch Intern Med 1989;149(5):1123-6.
Ball S, McCullough J. Diabetes Insipidus. 2015 Apr 12. In: De Groot LJ, Chrousos G, Dungan K, Feingold KR, Grossman A, Hershman JM, Koch C, Korbonits M, McLachlan R, New M, Purnell J, Rebar R, Singer F, Vinik A, editors. Endotext [Internet]. South Dartmouth (MA): MDText.com, Inc.; 2000-. Available from http://www.ncbi.nlm.nih.gov/books/NBK279011/ PubMed PMID: 25905242.
Batlle DC, von Riotte AB, Gaviria M, Grupp M. Amelioration of polyuria by amiloride in patients receiving long-term lithium therapy. N Engl J Med. 1985;312(7):408-14.
Behl T, Kotwani A, Kaur I, Goel H. Mechanisms of prolonged lithium therapy-induced nephrogenic diabetes insipidus. Eur J Pharmacol. 2015 May 15;755:27-33. PubMed PMID: 25746463.
Bendz H, Aurell M. Drug-induced diabetes insipidus: incidence, prevention and management. Drug Saf. 1999;21(6):449-56.
Bichet DG. Nephrogenic diabetes insipidus. Adv Chronic Kidney Dis. 2006 Apr;13(2):96-104. Review. PubMed PMID: 16580609.
Bockenhauer D, Bichet DG. Pathophysiology, diagnosis and management of nephrogenic diabetes insipidus. Nat Rev Nephrol. 2015 Oct;11(10):576-88. PubMed PMID: 26077742.
de Groot T, Sinke AP, Kortenoeven ML, Alsady M, Baumgarten R, Devuyst O, Loffing J, Wetzels JF, Deen PM. Acetazolamide Attenuates Lithium-Induced Nephrogenic Diabetes Insipidus. J Am Soc Nephrol. 2016 Jul;27(7):2082-91. PubMed PMID: 26574046; PubMed Central PMCID: PMC4926986.
Devuyst O. Physiopathology and diagnosis of nephrogenic diabetes insipidus. Ann Endocrinol (Paris). 2012 Apr;73(2):128-9. PubMed PMID: 22503803.
Fenske W, Allolio B. Clinical review: Current state and future perspectives in the diagnosis of diabetes insipidus: a clinical review. J Clin Endocrinol Metab. 2012 Oct;97(10):3426-37. PubMed PMID: 22855338.
Finch CK, Kelley KW, Williams RB. Treatment of lithium-induced diabetes insipidus with amiloride. Pharmacotherapy. 2003;23(4):546-50.
Gitlin M. Lithium and the kidney: an updated review. Drug Saf. 1999;20(3):231-43.
Gordon CE, Vantzelfde S, Francis JM. Acetazolamide in Lithium-Induced Nephrogenic Diabetes Insipidus. N Engl J Med. 2016 Nov 17;375(20):2008-2009. PubMed PMID: 27959610.
Khanna A. Acquired nephrogenic diabetes insipidus. Semin Nephrol. 2006 May;26(3):244-8. PubMed PMID: 16713497.
Knoers N. Nephrogenic Diabetes Insipidus. 2000 Feb 12 [updated 2012 Jun 14]. In: Pagon RA, Adam MP, Ardinger HH, Wallace SE, Amemiya A, Bean LJH, Bird TD, Ledbetter N, Mefford HC, Smith RJH, Stephens K, editors. GeneReviews® [Internet]. Seattle (WA): University of Washington, Seattle; 1993-2017. Available from http://www.ncbi.nlm.nih.gov/books/NBK1177/ PubMed PMID: 20301356.
Kosten TR, Forrest JN. Treatment of severe lithium-induced polyuria with amiloride. Am J Psychiatry. 1986;143(12):1563-8.
Leroy C, Karrouz W, Douillard C, Do Cao C, Cortet C, Wémeau JL, Vantyghem MC. Diabetes insipidus. Ann Endocrinol (Paris). 2013 Dec;74(5-6):496-507. PubMed PMID: 24286605.
Majzoub JA, Srivatsa A. Diabetes insipidus: clinical and basic aspects. Pediatr Endocrinol Rev. 2006 Dec;4 Suppl 1:60-5. PubMed PMID: 17261971.
Makaryus AN, McFarlane SI. Diabetes insipidus: diagnosis and treatment of a complex disease. Cleve Clin J Med. 2006 Jan;73(1):65-71. PubMed PMID: 16444918.
Martin A. Clinical management of lithium-induced polyuria. Hosp Community Psychiatry. 1993;44(5):427-8.
Raedler TJ. Will lithium damage my kidneys? J Psychiatry Neurosci. 2012 May;37(3):E5-6. PubMed PMID: 22515988; PubMed Central PMCID: PMC3341412.
Rej S, Segal M, Low NC, Mucsi I, Holcroft C, Shulman K, Looper K. The McGill Geriatric Lithium-Induced Diabetes Insipidus Clinical Study (McGLIDICS). Can J Psychiatry. 2014 Jun;59(6):327-34. PubMed PMID: 25007407; PubMed Central PMCID: PMC4079152.
Robertson GL. Diabetes insipidus: Differential diagnosis and management. Best Pract Res Clin Endocrinol Metab. 2016 Mar;30(2):205-18. PubMed PMID: 27156759.
Sands JM, Bichet DG; American College of Physicians.; American Physiological Society.. Nephrogenic diabetes insipidus. Ann Intern Med. 2006 Feb 7;144(3):186-94. PubMed PMID: 16461963.
Tredget J, Kirov A, Kirov G. Effects of chronic lithium treatment on renal function. J Affect Disord. 2010 Nov;126(3):436-40. PubMed PMID: 20483164.
Trepiccione F, Christensen BM. Lithium-induced nephrogenic diabetes insipidus: new clinical and experimental findings. J Nephrol. 2010 Nov-Dec;23 Suppl 16:S43-8. PubMed PMID: 21170888.
Copyright © 2017, Rajnish Mago, MD. All rights reserved. May not be reproduced in any form without express written permission.
Disclaimer: The content on this website is provided as general education for medical professionals. It is not intended or recommended for patients or other lay persons or as a substitute for medical advice, diagnosis, or treatment. Patients must always consult a qualified health care professional regarding their diagnosis and treatment. Healthcare professionals should always check this website for the most recently updated information.